MAUDE Adverse Event Report: KANEKA CORPORATION LIPOSORBER LA-15 SYSTEM

KANEKA CORPORATION LIPOSORBER LA-15 SYSTEM
Model Number LA-15
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pulmonary Edema (2020)
Date of Event 06/05/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
The device history records (dhr) of the device concerned was reviewed.The production lot, to which the device concerned belongs, passed all in-process inspections test.No nonconformity or abnormality in the manufacturing processes of the device concerned was found.The actual device was not returned and could not be investigated.Ten treatments with our product were performed and completed without problems and without product failure.After that, two hemodialysis treatments using another company's product were also completed without any problems.Also, we received a comment from the doctor in charge that there was no causal relationship between the adverse event and our product.As a result of the above, we think that the adverse event was caused by the patient's condition and that there is no causal relationship between the adverse event and our product.Reason for submission of this mdr: we performed a detailed investigation of the patient's medical history and hospital treatment process and collected sufficient additional information to confirm that there was no device failure, no problem with the dhr, and that a causal relationship was ruled out as a physician's comment in charge.As the manufacturer, we had determined on 15 feb., 2022, in accordance with our procedures, that there was no causal relationship with our product and that the mdr was not applicable.However, at the fda audit received on 6 feb., 2025, the auditor in charge advised us to submit an mdr with the statement "as a manufacturer, we have determined that there is no causal relationship" and we are submitting this mdr.
 
Event or Problem Description
Death of an 8-year-old fsgs patient was reported.This was an 8-year-old girl who was diagnosed with nephrotic syndrome with acute kidney injury and hypertension on (b)(6) 2022.A renal biopsy on (b)(6) 2022 showed collapsing glomerulopathy.She required initiation of hemodialysis on (b)(6) 2022 for uremia and fluid overload.She remained dialysis dependent.Hemodialysis was performed at davita 3x / wk on mondays, wednesdays, and fridays under the direction of cedars pediatric nephrologists.She was resistant to steroids and rituximab.Calcineurin inhibitors were not given due to poor renal function.Ldl apheresis was started without problems for refractory fsgs on (b)(6) 2022.On (b)(6) 2022, she underwent the 10th treatment out of 12 treatments without problems.She was given solumedrol per protocol.She received hemodialysis treatments at davita on (b)(6) 2022.They were uneventful.The next hemodialysis was scheduled on (b)(6) 2022.On (b)(6) 2022 at 1:25 am, the patient presented at kp lamc ed for shortness of breath.The parent reported that he was getting the patient ready for bed and noted the increased work of breathing so the patient was brought to the ed.Her o2 saturation was in the 40s on room air and improved to as high as 79% on a non-rebreather mask thus the decision was made to intubate the patient.Visualization was difficult given the generous oropharyngeal soft tissue and copious blood-tinged thin liquid pooling in the oropharynx.This was aborted and she was again bagged with a return to only ~60% spo2.She became bradycardic, so chest compressions were initiated, and the first dose of epinephrine was given sometime around 1:45 am.The second attempt with mac 3 laryngoscope blade was successful at full visualization of the glottis and cords after suctioning copious blood-tinged thin liquid from the oropharynx, with continual recurrent filling of the op with fluid from the trachea.However, a 5.5 cuffed and styleted et tube was unable to pass through the cords.The patient was bagged again and on 3rd attempt, again with mac 3 blade on c-mac with direct video visualization, a 5.0 uncuffed ett was observed passing through the cords.Breath sounds were appreciated bilaterally on auscultation by an ed physician, however end-tidal monitoring did not show a waveform.A suction catheter was passed down the ett and copious blood-tinged thin liquid returned and pooled in the suction canister.Briefly following ett suction, o2 sats improved to the 30s to 40s and end tidal monitoring registered a number but no waveform, but sats and end tidal quickly fell again to eventually undetectable despite suctioning copious fluid from the ett periodically throughout the code event.Fluid also poured out of the patient's nose and mouth throughout the code event.Cpr with chest compressions and 7 rounds of epinephrine were given.A dose of calcium chloride was also given during the 30-minute code, 2 doses of sodium bicarbonate, and insulin and a glucose bolus were also given, although was fsbg of well over 100.At around 25 minutes into the event, frank blood returned from the ett and began to pour from the patient's mouth and nose.At no time during regular pulse checks was there a palpable effective pulse detected.At 2:15 am, during the last pulse check, the monitor showed pea, there was no palpable pulse, o2 sats were undetectable, and the patient was cyanotic centrally.Death was pronounced at 2:15am.She was thought to have cardiorespiratory failure due to acute onset pulmonary edema, cause unknown.Autopsy was declined.Medical director reported that the pt had no complications during the liposorber treatment and does not believe pt's passing was due to liposorber treatment.

Brand Name
LIPOSORBER LA-15 SYSTEM
Common Device Name
LA-15
Manufacturer (Section D)
KANEKA CORPORATION
2-3-18
nakanoshima, kita-ku
osaka-city, osaka 530-8 288
JA  530-8288
Manufacturer (Section G)
KANEKA CORPORATION OSAKA PLANT
5-1-1
torikai-nishi
settsu-city, osaka 566-0 072
JA   566-0072
Manufacturer Contact
joji sengoku
1-12-32
akasaka
minato-ku, tokyo 107-6-028
JA   107-6028
MDR Report Key21397744
Report Number3002808904-2025-00005
Device Sequence Number21164264
Product Code PBN
UDI-Device Identifier14993478010110
UDI-Public14993478010110
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P910018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/28/2024
Device Model NumberLA-15
Device Lot NumberLAP1585
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/09/2023
Initial Report FDA Received Date02/18/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/31/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MA-03 (SERIAL NO.: (B)(6)); PLASMA SEPARATOR SULFLUX KP-05 (LOT NO: XKXAXL); TUBING LT-M3R(L2) (LOT NO.: 210222)
Outcome Attributed to Adverse Event Death;
Patient Age8 YR
Patient SexFemale
Patient Weight24 KG